Alert archive / Pennsylvania / Freeze Watches in 2024
Freeze Watch 3, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this freeze watch at Oct 15, 2024, 2:24 PM EDT for Morris County, Sussex County, Warren County, New Jersey; 5 counties in Pennsylvania. It took effect at Oct 17, 2024, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 15, 2024, 2:24 PM EDT (18:24 UTC)
- In effect from
- Oct 17, 2024, 2:00 AM EDT
- Expired
- Oct 16, 2024, 2:46 AM EDT
- In force
- Issued by
- NWS Philadelphia/Mount Holly
Counties Morris County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 122 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998 WWUS71 KPHI 151824 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 224 PM EDT Tue Oct 15 2024 NJZ001-007-PAZ054-055-060>062-160230- /O.NEW.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ /O.CON.KPHI.FR.Y.0010.241016T0600Z-241016T1300Z/ Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Washington, Stroudsburg, Reading, Easton, Allentown, Newton, Jim Thorpe, and Bethlehem 224 PM EDT Tue Oct 15 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...For the Frost Advisory, temperatures as low as 33 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...In New Jersey, Sussex and Warren Counties. In Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe Counties. * WHEN...For the Frost Advisory, from 2 AM to 9 AM EDT Wednesday. For the Freeze Watch, from late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NJZ008-160230- /O.NEW.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ Morris- Including the cities of Morristown 224 PM EDT Tue Oct 15 2024 ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...Morris County. * WHEN...From late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Franklin
2 follow-up statements
942 WWUS71 KPHI 160038 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 838 PM EDT Tue Oct 15 2024 NJZ001-007-PAZ054-055-060>062-161300- /O.CON.KPHI.FR.Y.0010.241016T0600Z-241016T1300Z/ /O.CON.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Jim Thorpe, Easton, Bethlehem, Stroudsburg, Newton, Washington, Allentown, and Reading 838 PM EDT Tue Oct 15 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...For the Frost Advisory, temperatures as low as 33 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...In New Jersey, Sussex and Warren Counties. In Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe Counties. * WHEN...For the Frost Advisory, from 2 AM to 9 AM EDT Wednesday. For the Freeze Watch, from late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NJZ008-161300- /O.CON.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ Morris- Including the cities of Morristown 838 PM EDT Tue Oct 15 2024 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...Morris County. * WHEN...From late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Kruzdlo
611 WWUS71 KPHI 160646 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 246 AM EDT Wed Oct 16 2024 NJZ001-007-PAZ054-055-060>062-161315- /O.UPG.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ /O.NEW.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/ /O.CON.KPHI.FR.Y.0010.000000T0000Z-241016T1300Z/ Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Reading, Jim Thorpe, Allentown, Washington, Easton, Newton, Stroudsburg, and Bethlehem 246 AM EDT Wed Oct 16 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * WHAT...For the Frost Advisory, temperatures as low as 34 will result in frost formation. For the Freeze Warning, sub-freezing temperatures as low as 29 expected. * WHERE...In New Jersey, Sussex and Warren Counties. In Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe Counties. * WHEN...For the Frost Advisory, until 9 AM EDT this morning. For the Freeze Warning, from 2 AM to 9 AM EDT Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NJZ008-161315- /O.UPG.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ /O.NEW.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/ Morris- Including the cities of Morristown 246 AM EDT Wed Oct 16 2024 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Morris County. * WHEN...From 2 AM to 9 AM EDT Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MPS
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freeze watch went out at Oct 15, 1:56 PM EDT, 28 minutes earlier.
Area forecast discussion, Oct 15, 1:56 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
156 PM EDT Tue Oct 15 2024
.SYNOPSIS...
Strong high pressure builds southward from Canada across the
Midwest to the mid-Mississippi Valley today into Wednesday.
This high slides eastward and closer to our area Wednesday night
and Thursday, then it settles right over our area Friday and
into early next week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
1036mb surface high over the northern Plains early this
afternoon will build southward into the central Plains by
tonight. Meanwhile, an upper trough will extend from a closed
upper low over eastern Canada and will build down into the
Northeast and Mid-Atlantic. Shortwave energy will pass through
the region this afternoon and tonight, and the base of the
trough will remain over the region.
Clouds flowing southeast from the eastern Great Lakes will
gradually thin out after sunset. Clouds may hold on overnight
over the Poconos in northwest flow. Pressure gradient relaxes
tonight, and winds will diminish to 5 to 10 mph. Lows tonight
will once again mainly be in the low to mid 30s, though in the
low 40s in Philadelphia and along the coasts. Once again, patchy
frost is possible away from the urban centers, with more
widespread frost likely in the southern Poconos, Lehigh Valley,
and northwestern New Jersey.
High pressure will build eastward on Wednesday to be centered
over the lower Ohio Valley by Wednesday evening. Another mostly
sunny day is expected on Wednesday with temperatures similar to
Tuesday.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A cold and dry air mass remains in place as an expansive surface
high pressure system centered to our west-southwest gradually builds
closer to our area.
For Wednesday, as the axis of a strong positive-tilted upper-level
trough pivots across our region, a surface trough may slide across
our area later in the day. Despite the energy aloft, no
precipitation is anticipated given the dryness of the air mass,
however additional cloud cover should occur with daytime heating
combined with cold air aloft. Shortwave energy in the base of this
trough is forecast to be strong and this may result in a closed low
developing in the vicinity of southeast Virginia by Wednesday
evening. This would support surface low pressure development well to
its east which then tracks northward. This may toss some more clouds
into at least parts of our coastal plain, however shower activity
should remain east of our region. A northwesterly breeze will also
be in place during the day adding a chill to the air. The air mass
associated with this surface high results in temperatures remaining
several degrees below average with much of the area topping out only
in the 50s to near 60 degrees. Temperatures at night drop into the
30s for many places with patchy to areas of frost. The extent of the
frost will depend on lingering cloud cover and especially if the
wind can completely decouple by daybreak Thursday for more areas.
Some spots in the Poconos into northwest New Jersey especially
may drop just below freezing.
As we go through Thursday, a closed low shifts to our east with time
taking surface low pressure with it. An upper-level ridge then to
our west will shift eastward bringing surface high pressure closer
to our area. Despite the presence of the closed low, the forcing for
ascent is forecast to remain offshore and therefore another dry day
is forecast. There may be less stratocumulus as well especially
inland given the heights starting to rise some which translates to
some warming starting aloft. Some more cloud cover may linger though
for a while longer closer to the coast associated with the offshore
system. The air mass associated with the incoming surface high
results in temperatures continuing to be several degrees below
average with much of the area topping out once again only in the 50s
to near 60 degrees. Temperatures at night drop into the 30s for many
places with patchy to areas of frost. The extent of the frost will
once again depend on if the wind can completely decouple at
night.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Summary...A warming trend is forecast along with dry conditions
persisting.
Synoptic Overview...A strong upper-level trough is forecast to be to
our east to start Friday, then an upper-level ridge arrives from the
west into the weekend before weakening a little early next week. At
the surface, expansive high pressure settles right over our area
Friday through the weekend and even into early next week. This
pattern offers no chances for rain and therefore the dry conditions
persist.
For Friday through Monday...An upper-level ridge builds into the
eastern states with sprawling surface high pressure forecast to
settle right over our area. The air mass will undergo moderation
during this time as heights rise. Some frost possible in spots to
start Friday, otherwise a warming trend is forecast with
temperatures each afternoon rising through the 60s with even some
low/mid 70s into early next week. Temperatures at night will be cool
but not as cold compared to earlier in the week. The presence of the
ridge aloft and surface high pressure across the entire region
currently results in more dry conditions across the entire area.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
This afternoon...VFR. A BKN deck at 5000 feet will develop this
afternoon. W-NW winds 10 to 15 knots with 20 to 25 kt gusts.
Tonight...VFR. W-NW winds 5 to 10 kt in the evening, then less
than 5 kt.
Wednesday...VFR. NW wind 10 to 15 knots with a few gusts to 20
knots.
Outlook...
Wednesday night through Saturday...No significant weather
expected.
&&
.MARINE...
NW winds 15 to 20 kt this afternoon and Wednesday along with
seas 3 to 4 feet. Winds 10 to 15 kt tonight. No marine
headlines.
Outlook...
Wednesday night and Thursday...A few 25-knot wind gusts are
possible, especially on the ocean zones.
Friday and Saturday...The conditions are anticipated to be below
Small Craft Advisory criteria.
&&
.FIRE WEATHER...
For today and Wednesday, MinRH values will continue to be in the 30
to 35 percent range for most of New Jersey, portions of southeast
Pennsylvania, and Delmarva along with northwest winds averaging 10
to 15 mph with 15 to 25 mph gusts. As a result, there will be
the threat for fires to spread quickly.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Frost Advisory from 2 AM to 9 AM EDT Wednesday for PAZ054-055-
060>062.
NJ...Frost Advisory from 2 AM to 9 AM EDT Wednesday for NJZ001-007.
DE...None.
MD...None.
MARINE...None.
&&
SYNOPSIS...Franklin/Gorse
NEAR TERM...Franklin/MPS
SHORT TERM...Gorse
LONG TERM...Gorse
AVIATION...Franklin/Gorse/MPS
MARINE...Franklin/Gorse/MPS
FIRE WEATHER...In the hours before
Special weather statement, Oct 15, 9:41 AM EDT, 4 hours 43 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 941 AM EDT Tue Oct 15 2024 NJZ001-007>010-012>027-152200- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- Including the cities of Newton, Washington, Morristown, Flemington, Somerville, New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Long Beach Island, and Wharton State Forest 941 AM EDT Tue Oct 15 2024 ...Increased Fire Weather Concerns for Tuesday through 6PM... Fire weather risks are elevated for Tuesday, October 15th. Breezy winds with occasional gusts near 20 mph, relative humidity values near 30-35%, and dry fuels will combine to make conditions more favorable for the spread of wildfires. Any fires that develop may become challenging to contain. MJL
Special weather statement, Oct 15, 11:38 AM EDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 1138 AM EDT Tue Oct 15 2024 DEZ001>004-152200- New Castle-Kent-Inland Sussex-Delaware Beaches- Including the cities of Wilmington, Dover, Georgetown, and Rehoboth Beach 1138 AM EDT Tue Oct 15 2024 ...Increased Fire Weather Concerns for Tuesday through 6PM... Fire weather risks are elevated for Tuesday, October 15th. Breezy winds with occasional gusts near 20 mph, relative humidity values near 30-35%, and dry fuels will combine to make conditions more favorable for the spread of wildfires. Any fires that develop may become challenging to contain. MJL
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 1:41 PM EDT | Frost Advisory | PHI | Sussex, Warren | 17 hr |
Nearby
Freeze Watches in Pennsylvania, 2024Freeze Watches in New Jersey, 2024Every freeze watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.